Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Riverton, WY

July 29, 2004Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 29, 2004, 5:43 PM MDT for Natrona County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 5:43 PM MDT (23:43 UTC)
Expired
Jul 29, 2004, 6:30 PM MDT
In force
47 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 172 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 292343
SVRRIW
WYC025-300030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
542 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF I25 EXIT 210...OR ABOUT 23 MILES
  NORTHWEST OF EVANSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I25 EXIT 197 AROUND 600 PM MDT
  EDNESS K WILKINS STATE PARK AROUND 620 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4327 10649 4313 10664 4275 10607 4313 10608

$$

CUNNINGHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:30 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 1:30 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
130 PM MDT THU JUL 29 2004

.TONIGHT THROUGH SUNDAY...
FORECAST STILL LOOKING ON TRACK FOR LATER THIS AFTERNOON AND EVENING
FOR POSSIBLE STRONG THUNDERSTORMS ACROSS OUR EASTERN ZONES...
ESPECIALLY AROUND NATRONA COUNTY. SHORTWAVE IS DROPPING THROUGH SRN
MT ATTM AND PRESSURES ARE FALLING ACROSS WYOMING. SURFACE LOW IS
BEGINNING TO INTENSIFY NEAR CASPER. LOW SHOULD BEGIN TO DRIFT SE
AND INTENSIFY INTO THE EVENING HOURS. SOUTH TO SOUTHEAST FLOW AROUND
THIS LOW COULD ASSIST WITH KEEPING HIGHER DEWPOINTS INTO AT LEAST
EASTERN NATRONA COUNTY INTO THE EVENING HOURS. SPEEDMAX ROTATING
THROUGH BASE OF MT SHORTWAVE AND POSSIBLE BRIEF DUAL JET STRUCTURE
WITH NRN HIGH PLAINS JET COULD ASSIST IN A FEW SEVERE STORMS
(COMBINED WITH CAPES OF 1000-1500J/KG AND GOOD DIRECTIONAL SHEAR).
CAPES ARE ALSO BUILDING IN OUR CENTRAL ZONES BUT LATE AFTERNOON
DOWNSLOPE FLOW COULD INHIBIT MORE ORGANIZED STORMS. WITH THAT SAID...
STILL LIKE IDEA OF SCATTERED THUNDERSTORMS INTO THE EVENING HOURS FOR
ERN AND AT LEAST PART OF OUR CENTRAL ZONES NEAR OR JUST EAST OF
RIVERTON WITH BEST AREA LIKELY NATRONA COUNTY. DRIER MORE STABLE AIR
MOVES IN ON FRIDAY AS UPPER RIDGE BEGINS TO TAKEOVER. ETA KEEPS
AIRMASS DRY THROUGH SATURDAY WHILE THE GFS BRINGS IN SOME MID LEVEL
MOISTURE FROM DEVELOPING LOW OFF THE CA COAST. DRY FORECAST STILL OK
FOR NOW AS MOISTURE LIKELY TO BE SHALLOW YET AND NOT ENOUGH TO
SUPPORT AFTERNOON CONVECTION. CHALLENGE BEGINS SUNDAY WITH GFS
SPREADING SIGNIFICANT AMOUNT OF MID LEVEL MOISTURE THROUGHOUT THE
STATE ALONG WITH VERY STEEP LAPSE RATES AND LIFTED INDICES NEAR OR
SLIGHTLY BELOW ZERO. THE ETA SHUNTS WHAT MOISTURE IT HAS TO THE NORTH
WITH NEUTRAL OR SLIGHTLY POSITIVE LIS. WITH THE FAVORABLE 4-CORNERS
HIGH...I WILL EXPAND THE SLIGHT CHANCE OF THUNDERSTORM INTO THE
SALT/WYOMING RANGE AND THE WIND RIVERS FOR SUNDAY AFTERNOON. LATER
SHIFTS CAN SEE IF WE NEED TO EXPAND THAT FURTHER.

.SUNDAY NIGHT THROUGH THURSDAY...
MUCH WARMER SOUTHWEST FLOW DOMINATES THROUGH THE PERIOD WITH H7
TEMPS 16C-18C. SOUTHWEST FLOW MONDAY THROUGH THURSDAY WILL FAVOR
SHORTWAVES CLIPPING NORTHWEST MOUNTAINS WITH DRY...HOT AND BREEZY
CONDITIONS ACROSS REST OF AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SKRBAC/AEM
Hazardous weather outlook, Jul 29, 5:00 AM MDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU JUL 29 2004

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE SYSTEM WILL DEVELOP SOUTHEAST OF CASPER...AND
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. SOME OF THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE
THROUGH THE AFTERNOON AND EVENING HOURS...GENERALLY EAST OF AN
ALCOVA...TO RIVERTON...TO CODY LINE. THE STRONGEST STORMS HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN...HAIL LARGER THAN PENNIES...
AND THUNDERSTORM WIND GUSTS IN EXCESS OF 55 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT...DRY AND BREEZY CONDITIONS WILL PREVAIL OVER WEST AND CENTRAL
WYOMING MONDAY THROUGH WEDNESDAY...RAISING THE FIRE DANGER
SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN RESULTING IN FLOODING...
PENNY SIZED HAIL OR LARGER...AND STRONG THUNDERSTORM WINDS.

HAHN/AEM

In the hours before

Local storm report, Jul 29, 2:02 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             14 SE MEETEETSE         44.01N 108.67W
07/29/2004  0.88 INCH        HOT SPRINGS        WY   PUBLIC

&&

HAHN
Local storm report, Jul 29, 2:32 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
232 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 NNW CASPER            42.87N 106.35W
07/29/2004  0.88 INCH        NATRONA            WY   PUBLIC

&&

HAHN
Local storm report, Jul 29, 2:46 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
246 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             CASPER                  42.83N 106.33W
07/29/2004  0.88 INCH        NATRONA            WY   PUBLIC

&&

HAHN
Local storm report, Jul 29, 3:25 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             THERMOPOLIS             43.65N 108.21W
07/29/2004  0.88 INCH        HOT SPRINGS        WY   PUBLIC

&&

HAHN

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:56 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie49 min
Jul 29, 2:12 PM MDTSevere Thunderstorm WarningRIWNatrona63 min
Jul 29, 2:41 PM MDTSevere Thunderstorm WarningRIWHot Springs49 min
Jul 29, 3:31 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs59 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.